Tornadoes · United States · Iowa · 2017

EF0 tornado, Garry Owen to Zwingle, Iowa, March 6, 2017

From Garry Owen to Zwingle, this EF0 tornado ran 5.7 miles across Dubuque and Jackson counties on March 6, 2017, touching down at 9:50 PM CST and reaching 25 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 6, 2017
Touchdown
9:50 PM CST (03:50 UTC)
Lifted
9:55 PM CST (03:55 UTC)
On the ground
5 minutes
Path length
5.7 miles (9.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$5,000
Counties
Dubuque and Jackson counties
Touchdown point
42.293, -90.830
Lift-off point
42.335, -90.734
Record number
1703062150-01

The damage survey

11 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • roof torn off of salt shelter
  • building open to south completely destroyed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of severe storms tracked east over eastern Iowa, northwest Illinois, and northeast Missouri during the evening of March 6th. Widespread winds over 70 mph, small hail, and several tornadoes were reported. Damage from these storms included: downed trees, power poles, destroyed outbuildings, and roof damage to several homes.

Tornado was rated EF-0 with peak winds of 85 MPH, path length of 0.24 miles and max width 25 yards. The tornado damaged trees along its path. It then continued into Dubuque County.

This is a continuation of the tornado that moved in from Jackson County. Numerous trees suffered damage and outbuildings were destroyed. Roofs were torn off a hog confinement and a manufactured home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS DVN issued a tornado warning for this county at 03:31 UTC, 19 minutes before the tornado touched down, in force until 04:15 UTC.

The county was under a tornado watch, issued at 02:55 UTC and running to 05:05 UTC.

Issued (UTC)ExpiredProductOffice
02:55 UTC05:05 UTCTornado WatchDVN
03:31 UTC04:15 UTCTornado WarningDVN
03:42 UTC04:45 UTCSevere Thunderstorm WarningDVN
03:55 UTC04:33 UTCTornado WarningDVN
04:46 UTC05:00 UTCTornado WarningDVN
16:00 UTC21:44 UTCWind AdvisoryDVN
17:00 UTC00:00 UTCRed Flag WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:44 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 6, 5:44 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
544 PM CST Mon Mar 6 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 326 PM CST Mon Mar 6 2017

Deep 980 mb surface low was located just south of Grand Forks, ND.
Extending from the low was a dryline through eastern NE all
the way to West TX, with a cold front not too far behind the
dryline. Convection over far eastern NE into western IA has
rather quickly evolved into a QLCS, with several reports of
marginal severe hail around 1 inch and damaging winds to 60 mph
with these storms... an idea of the threat that exists here
this evening. Tornado watch 61 issued earlier covers a good
portion of Iowa and extends as far east as roughly a Manchester
to Fairfield line until 10 pm.

&&

.SHORT TERM...(Tonight)
ISSUED AT 326 PM CST Mon Mar 6 2017

Hi-res convecting allowing models have been pretty consistent on
depicting a broken line of storms sweeping across the area
from west to east after 6 pm through midnight ahead of the cold
front as it overtakes the dryline. A corridor of at least
moderate instability (SBCAPE to around 1000 J/kg) and strong deep
layer shear (0-6km 50-60 kts) will surge into the cwa prior to
the arrival of the storms supportive of a severe threat with
storms capable of wind gusts to 70 mph and hail to around quarter
size. Given the strong environmental shear aided by strengthening
low level jet will also come a threat for tornadoes, mainly
along the leading edge of any line segments with favorable
orientation of 0-3km shear vector to storm motion or with any
backing of surface winds aided by mesoscale processes. Storms
will be moving quite fast at likely around 50 mph or higher making
for much less reaction time, thus imperative to have that action
plan ironed out now ahead of the storms arriving this evening.

.LONG TERM...(Tuesday through Monday)
ISSUED AT 326 PM CST Mon Mar 6 2017

Forecast focus on very high winds and extreme/dangerous grass fire
conditions for Tuesday and Wednesday. Otherwise, major pattern
change with winter roaring back with the potential for several
snowstorms within the next 10 days.

Tuesday through Wednesday: Intense cyclone (968 mb) will be slowly
tracking from near Winnipeg, Manitoba to Hudson Bay during this time
frame. Tight gradient around this cyclone will bring very strong
winds to the cwa. On Tuesday, there is very deep mixing to about 500
mb which will tap 40-50 knot winds at the top of the mixed layer
with excellent downward momentum transfer. West winds should be
sustained at 25 to 35 mph with gusts to around 45 mph, possibly to
50 mph. These values should also occur on Wednesday. Later shifts
will need to consider at least a wind advisory, if not a high wind
warning in some portions of the cwa. Decided not to issue a high
wind watch or wind advisory yet due to the severe weather threat to
deal with this evening. Maximum temperatures on Tuesday will be in
the 50s, with highs on Wednesday in the 40s north and 50s south.
There will also be an extreme grass fire risk Tuesday and Wednesday
during the afternoon. See fire weather section below.

Convection Tuesday afternoon: Have added isolated thunder in our
north half due to very steep low level lapse rates (8c/km) and very
cold air aloft (-33c at 500 mb). Inverted-V shown on forecast
soundings would promote enhanced surface winds if a shallow storm
can develop, in addition to the very strong gradient winds.

Thursday: Starting to turn cooler as 1050 mb high begins building
out of western Canada. Northeast winds of around 10 mph will be over
the cwa with maximum temperatures in the 40s north and 50 south.

Friday through the weekend: Anytime you have a very intense cyclone
you know a major pattern change will take place. 850 mb temperatures
of -40c were noted in northwest Canada and this very cold airmass
will settle southward across the northern United States.  A storm
system is expected to track from southern KS to the mid Atlantic
states Friday night and Saturday, on the leading edge of the arctic
air. This has the potential to spread accumulating snow across much
of the cwa with highs in the 30s. However, it is too early for exact
amounts. Sunday should be dry with high pressure over the cwa.

Early next week: A clipper system looks to spread more accumulating
snow in our northern cwa, with a cold rain in our south. However,
low confidence a week away in regards to the track/intensity of this
system. Also, low confidence in temperatures depending on snow
cover.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 538 PM CST Mon Mar 6 2017

A fast moving cold front will pass through the terminals between 07/02Z
and 07/04Z. Expect a period of MVFR/IFR conditions in brief heavy rain
and wind gusts over 40 MPH. After the line passes, skies will clear
with westerly winds of 15 to 30 MPH. South winds of 20 to 35 MPH will
occur until the front passes.

&&

.FIRE WEATHER...
Issued at 326 PM CST Mon Mar 6 2017

Grassland Fire Danger Index values will be in the extreme category
for Tuesday and Wednesday, during the afternoon hours.

Dry vegetation combined with low humidity values and windy
conditions will result in an extreme risk of grass fires Tuesday and
Wednesday. Rainfall this evening will moisten the ground somewhat
but sunshine, low humidity, and very windy conditions on Tuesday
will quickly dry out the ground.

Winds Tuesday and Wednesday are expected to gust up to 45 mph,
possibly to 50 mph. Minimum relative humidity levels both days are
forecast to be 20 to 30 percent, with temperatures in the 50s. Any
grass fire would quickly get out of control.

Did consider a fire weather watch for the entire cwa but due to this
evenings severe weather threat decided to wait. Conditions certainly
seem extreme for later shifts to issue a red flag warning.

&&

.HYDROLOGY...
Issued at 326 PM CST Mon Mar 6 2017

The overall trend of the Mississippi River forecasts has been
slightly lower. The current forecasts for minor flooding at most
points on the Mississippi River between L&D 15 and Burlington, IA do
take into account predicted rainfall this afternoon and evening. Due
to the fast movement of the storms this evening rainfall should have
little to no effect on river levels for areas that have already
crested and minimal effects for those areas that are at or
downstream of the crest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Haase
AVIATION...Nichols
FIRE WEATHER...Haase
HYDROLOGY...Haase
Hazardous weather outlook, Mar 6, 4:01 AM CST, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
401 AM CST Mon Mar 6 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
401 AM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Light precipitation and increasing low level moisture will help
to limit the fire weather threat today. However, a south wind
gusting near 40 mph and abundant dry fuels suggest any grass fires
that do develop would spread rapidly.

Isolated thunderstorms are possible this afternoon, with
widespread thunderstorms this evening. Expect scattered severe
storms, with the highest risk between 7 pm and midnight. The
primary threats are damaging winds around 70 mph and isolated
tornadoes. The secondary threat is hail up to quarter size.

Minor flooding is occurring or forecast on portions of the
Mississippi River. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winds will gust up to 45 mph Tuesday and up to 40 mph on Wednesday.

The strong winds combined with low humidity levels will result in a
very high risk of uncontrolled grass fires Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight
tonight.

RP Kinney/08

In the hours before

Local storm report, Mar 6, 9:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             1 E CEDAR RAPIDS        41.97N 91.65W
03/06/2017  M1.00 INCH       LINN               IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Mar 6, 9:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 WSW CEDAR RAPIDS      41.96N 91.71W
03/06/2017  M0.75 INCH       LINN               IA   COCORAHS

0918 PM     TSTM WND GST     ONEIDA                  42.54N 91.35W
03/06/2017  E69 MPH          DELAWARE           IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Mar 6, 9:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND GST     COLESBURG               42.64N 91.20W
03/06/2017  M55.00 MPH       DELAWARE           IA   EMERGENCY MNGR

0928 PM     HAIL             COLESBURG               42.64N 91.20W
03/06/2017  M0.25 INCH       DELAWARE           IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Mar 6, 9:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
03/06/2017  M63.00 MPH       JONES              IA   AWOS

0936 PM     TSTM WND GST     W CASCADE               42.30N 91.01W
03/06/2017  M65.00 MPH       DUBUQUE            IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Mar 6, 9:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     EDGEWOOD                42.64N 91.40W
03/06/2017                   CLAYTON            IA   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN.

0940 PM     TSTM WND GST     KALONA                  41.49N 91.70W
03/06/2017  M66.00 MPH       WASHINGTON         IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Mar 6, 9:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     IOWA CITY               41.66N 91.54W
03/06/2017  M60 MPH          JOHNSON            IA   ASOS

&&

GROSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

3.8 hours before the tornado, 81 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 39 joules per kilogram, CIN -343, lifted condensation level 1016 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 407 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-343 J/kg
Surface CAPE
56 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

8.2 hours after it, 81 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -99659, lifted condensation level 1321 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -164 square meters per square second, 0 to 6 km bulk shear 108 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-99659 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
108 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the touchdown began at 03:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:56 UTCTSTM WND GST 462 Ene EdgewoodClayton, IA
02:56 UTCTSTM WND GST 467 S LittleportClayton, IA
03:05 UTCTSTM WND GST 737 S LittleportClayton, IA
03:09 UTCTSTM WND GST 731 S EdgewoodDelaware, IA
03:18 UTCTSTM WND GST 69OneidaDelaware, IA
03:20 UTCHEAVY RAIN 0.82 Ene EdgewoodClayton, IA
03:20 UTCHEAVY RAIN 0.87 S LittleportClayton, IA
03:20 UTCTSTM WND GST 591 Sse ManchesterDelaware, IAIA DOT RWIS
03:28 UTCTSTM WND GST 55ColesburgDelaware, IA
03:28 UTCHAIL 0.25ColesburgDelaware, IA
03:30 UTCTSTM WND GST 0MonticelloJones, IA
03:30 UTCTSTM WND GST 63MonticelloJones, IA
03:35 UTCTSTM WND GST 63MonticelloJones, IA
03:36 UTCTSTM WND GST 65W CascadeDubuque, IA
03:47 UTCTORNADO1 S BernardJackson, IA947 PM TO 955 PM CST. EF0. PEAK WINDS 85 MPH. PATH LENGTH 5.7 MILES. MAX WIDTH 25 YARDS. END POINT 5.1 MILES ENE OF BERNARD IN DUBUQUE COUNTY. NUMEROUS TREES SUFFERED DAMAGE ALONG WITH A FEW DESTROYED OUT BUILDINGS. ROOF
03:49 UTCTSTM WND GST 701 W MonmouthJones, IA
03:59 UTCTSTM WND GST 56Dubuque Regional AirporDubuque, IA
04:00 UTCTSTM WND GST 602 Wnw DubuqueDubuque, IA
04:30 UTCTSTM WND DMGDewittClinton, IATIME ESTIMATED, TREE UPROOTED ON 5TH AND 11TH CAUSING DAMAGE TO A HOUSE
04:31 UTCTORNADOSw DewittClinton, IANEAR HWY 30 IN DEWITT.
04:45 UTCTSTM WND DMG4 Wsw AndoverClinton, IATIME ESTIMATE. CARPORT FOR HORSES TORN DOWN WITH PIECES GOING INTO A MOTOR HOME PARKED NEXT TO IT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 6, 2017

53 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 65:04 PM CSTEF1Faribault, MN9.3200
March 65:23 PM CSTEF0Webster, IA2.430
March 65:28 PM CSTEF1Webster, IA2.950$70,000
March 65:35 PM CSTEF0Geary, KS0.150
March 65:36 PM CSTEF0Wabaunsee, KS16.150
March 65:37 PM CSTEF0Pottawatomie, KS0.025
March 65:37 PM CSTEF0Wabaunsee, KS0.150
March 65:38 PM CSTEF1Freeborn, MN11.9300
March 65:39 PM CSTEF1Sherburne, MN8.8300
March 65:59 PM CSTEF0Wabaunsee, KS1.950
March 66:13 PM CSTEF0Shawnee, KS5.250
March 66:27 PM CSTEF0Boone, IA17.985$125,000
March 66:30 PM CSTEF0Nodaway, MO5.825
March 66:58 PM CSTEF1Hardin, IA6.3300$25,000
March 67:05 PM CSTEF0Butler, KS0.150
March 67:19 PM CSTEF1Warren, IA4.8100$80,000
March 67:24 PM CSTEF2Clay, MO19.61,000
March 67:29 PM CSTEF1Marion, IA5.3120$50,000
March 67:35 PM CSTEF1Marion, IA6.880$20,000
March 67:38 PM CSTEF1Franklin, KS3.050
March 67:40 PM CSTEF1Mercer, MO10.3100
March 67:47 PM CSTEF0Marion, IA5.565$25,000
March 67:51 PM CSTEF0Johnson, KS0.3100
March 68:03 PM CSTEF0Jackson, MO2.325
March 68:11 PM CSTEF3Jackson, MO17.740012
March 68:16 PM CSTEF2Wayne, IA14.9250$2.0 million
March 68:30 PM CSTEF1Appanoose, IA8.060$40,000
March 68:33 PM CSTEF2Appanoose, IA9.790$750,000
March 68:34 PM CSTEF1Lafayette, MO1.850
March 68:40 PM CSTEF0Carroll, MO6.0100
March 68:46 PM CSTEF1La Crosse, WI2.6200$290,000
March 68:56 PM CSTEF1Chariton, MO19.8100
March 69:10 PM CSTEF0Pettis, MO3.925
March 69:17 PM CSTEF0Henry, MO7.825
March 69:40 PM CSTEF0Cooper, MO17.4400
March 69:40 PM CSTEF1Shelby, MO18.51501
March 69:44 PM CSTEF1Adair, OK6.1650$100,000
March 69:56 PM CSTEF2Louisa, IA0.3150
March 610:00 PM CSTEF1Hickory, MO0.8100$5,000
March 610:05 PM CSTEF2Muscatine, IA1.82003$100,000
March 610:13 PM CSTEF2Muscatine, IA25.31,000$52,000
March 610:18 PM CSTEF1Cedar, IA16.6100$110,000
March 610:19 PM CSTEF2Scott, IA34.7200
March 610:24 PM CSTEF1Camden, MO2.04001$100,000
March 610:36 PM CSTEF0Morgan, MO0.350$100,000
March 610:40 PM CSTEF0Clinton, IA4.450
March 610:51 PM CSTEF1Washington, AR6.4400$40,000
March 610:53 PM CSTEF1Whiteside, IL1.510
March 611:03 PM CSTEF1Osage, MO7.375
March 611:17 PM CSTEF1Montgomery, MO20.9150
March 611:38 PM CSTEF2Newton, AR36.67001$400,000
March 611:51 PM CSTEF1Saint Charles, MO3.11003
March 611:52 PM CSTEF1Mason, IL6.8150$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.